A variational problem associated with the minimal speed of travelling waves for spatially periodic reaction-diffusion equations

Xing Liang, Xiaotao Lin, Hiroshi Matano

Research output: Contribution to journalArticle

28 Citations (Scopus)

Abstract

Abstract. We consider the equation ut = uxx + b(x)u(1 - u), x ε R, where b(x) is a nonnegative measure on R that is periodic in x. In the case where b(x) is a smooth periodic function, it is known that there exists a travelling wave (more precisely a "pulsating travelling wave") with average speed c if and only if c ≥ c*(b), where c*(b) is a certain positive number depending on b. This constant c*(b) is called the "minimal speed". In this paper, we first extend this theory by showing the existence of the minimal speed c*(b) for any nonnegative measure b with period L. Next we study the question of maximizing c*(b) under the constraint ∫[0,L) b(x)dx = αL, where a is an arbitrarily given positive constant. This question is closely related to the problem studied by mathematical ecologists in late 1980s but its answer has not been known. We answer this question by proving that the maximum is attained by periodically arrayed Dirac's delta functions αL ΣkεZ δ(x + kL).

Original languageEnglish
Pages (from-to)5605-5633
Number of pages29
JournalTransactions of the American Mathematical Society
Volume362
Issue number11
DOIs
Publication statusPublished - 1 Nov 2010

Fingerprint Dive into the research topics of 'A variational problem associated with the minimal speed of travelling waves for spatially periodic reaction-diffusion equations'. Together they form a unique fingerprint.

  • Cite this